| Model Number |
5018-5-150 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
07/08/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
Event or Problem Description
The surgeon had to convert intraoperatively from a medline ankle fracture to a stryker hoffmann external fixator due to patient having blisters on their foot.The sales rep was not notified.The surgeon placed 2 5mm x150mm apex pins in the patients right tibia.After trying to advance the pin through the second cortical bone and not being able to, the surgeon than tried to back the apex pin out so that he could pre-drill for the pin.The surgeon tried to take the apex pin out first with 4400 and system 7 power and than by hand.While they were using the hand crank the first apex pin broke off with the tip stuck in the patients tibia.They then moved to the second apex pin and tried the same procedure in which the second apex pin broke off in the patients tibia as well.They then pre-drilled and placed two new apex pins and completed the surgery with the two broken pieces remaining in the patients bone to be taken out at a later time.
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the tip of the received apex pin is completely broken / snapped off during insertion.The deformation of the screw thread clearly indicates that far too much mechanical force had been applied during insertion which finally led to the breakage of the tip.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿avoid surface damage of implants.Contouring or bending of an implant should be avoided where possible, because it may reduce its fatigue strength and can cause failure under load.If contouring is necessary, allowed by design or prescribed by stryker, the physician should avoid sharp bends, reverse bends or bending the device at a screw hole.Such action must be performed with stryker instruments and in accordance with the specified procedures (see operative technique).¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused due to application of high mechanical force during insertion.If any further information is provided, the complaint report will be updated.
Event or Problem Description